Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Bismarck, ND

August 8, 2016Rolette County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 8, 2016, 7:32 PM CDT for Rolette County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 7:32 PM CDT (00:32 UTC)
Expired
Aug 8, 2016, 8:00 PM CDT
In force
28 min
Issued by
NWS Bismarck, ND

County Rolette County, ND

The radar

The Minot AFB radar (KMBX), 82 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2421 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

023 
WWUS83 KBIS 090032
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT MON AUG 8 2016
 
NDZ004-005-090100-
ROLETTE ND-BOTTINEAU ND-
732 PM CDT MON AUG 8 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROLETTE AND EAST
CENTRAL BOTTINEAU COUNTIES UNTIL 800 PM CDT...

AT 732 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF BOTTINEAU...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DUNSEITH...INTERNATIONAL PEACE GARDEN...BELCOURT AND SHELL VALLEY. 

LAT...LON 4881 9969 4873 10035 4885 10040 4900 10008
      4900 9981
TIME...MOT...LOC 0032Z 245DEG 31KT 4884 10028 

$$

HARGROVE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:43 PM CDT, 49 minutes earlier.

Area forecast discussion, Aug 8, 6:43 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
643 PM CDT MON AUG 8 2016

.UPDATE...
Issued at 626 PM CDT Mon Aug 8 2016

As of late this afternoon have waited for signs of convection
but other than a few brief cells in Bottineau county the cu field
has actually diminished. Temperatures have peaked out in the
lower 90s across the south central and current thinking is the
EML may be capping the convection over the area. If no plumes can
break through the evening may be void of thunderstorms. Not ready
to drop pops yet but will not add any either. Still focusing on
the north central as the best opportunity but as time progresses
the convection may end up east of the area. Just updated current
conditions at this time.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 239 PM CDT Mon Aug 8 2016

The main focus for the short term is thunderstorm chances this
afternoon and evening across north central North Dakota and again
Tuesday across southwestern North Dakota.

Latest mesoanalysis indicates capping is weakening along the
trough currently draped across central North Dakota. This is
evident on satellite as a Cu field is beginning to develop across
north central North Dakota this afternoon.

Convective allowing models have been consistent over the past
several runs with storms developing near the Turtle Mountains
within the next hour or two. At this time it appears the best
chances for storms will remain across Devil's Lake Basin and the
northern James Valley through the evening hours. Mid 60s
dewpoints and temperatures in the 80s are producing CAPE values in
the 2000+ J/Kg range. Lapse rates have been slow to steepen thus
far but with ample instability and moderate shear if any storms
do develop there is the potential for them to quickly become
severe with large hail and damaging wind.

Tonight into tomorrow...

In the wake of the Monday trough, moisture will be slightly
reduced with westerly winds. However, moisture is expected to
rapidly return Tuesday as winds quickly switch out of the
southeast ahead of an approaching secondary trough developing in
the lee of the Rockies.

With North Dakota remaining under favorable upper level dynamics
and moist, easterly upslope winds, additional thunderstorm
development is expected late tonight and Tuesday. This time it
appears southwest North Dakota is favored as the surface low
develops and tracks further south along the SD/ND border.

Instability will be limited initially, but as diurnal heating
kicks in and moist return flow continues any thunderstorms that
develop across southwest North Dakota Tuesday have the potential
of becoming severe. Ample shear is expected with southeasterly
flow at the surface and westerly flow aloft. Therefore, isolated
supercells are possible. Convective activity may grow and continue
through the evening and overnight hours as well.

.LONG TERM...(Tuesday night through Monday)
Issued at 239 PM CDT Mon Aug 8 2016

An active period Tuesday night through Thursday, with an upper level
low over Idaho Tuesday evening traversing northeastward across the
Rockies into southern Saskatchewan Wednesday night, then moving east
into southern Manitoba by Friday morning.

Tuesday night through Wednesday morning:

Tuesday evening the models indicate a well established east-west
surface frontal boundary will have set up across South Dakota, with
high pressure centered over northern Saskatchewan/Manitoba and low
pressure centered over Wyoming. A h925/h850 southerly low level jet
has become established, with its northern extent coincident with the
surface frontal boundary in SD. Meanwhile at upper levels,
southwesterly flow will have been established over the Front Range
through the western Dakotas ahead of the main upper low over Idaho.
During the evening, the nose of the low level jet develops northward
into ND, with the boundary setting up northwest-southeast by around
midnight, extending from southern Saskatchewan across the northwest
corner of ND to south central ND into eastern SD. The jet continues
developing northward and eastward late Tuesday night. As all of this
occurs, a potent set of upper level shortwaves moves northeastward
across ND...continuing into Wednesday morning. High chances for
thunderstorms will remain in the forecast.

Regarding severe ingredients...the best MU CAPE remains south of the
ND/SD border Tuesday evening, then creeps northward into ND with the
strengthening and northward movement of the low level jet. 0-6km
bulk shear values on the order of 50-55 knots Tuesday evening
increase with time late Tuesday night into Wednesday morning to 55-
70 knots. Thinking the best timing for severe storms is late Tuesday
night into Wednesday morning.

Wednesday afternoon and night:

Late Wednesday morning the mid-level cap strengthens to around 13C-
14C. The surface low becomes established over western SD, and a
surface warm front extending from the low into northeastern SD
Wednesday morning lifts north and by evening a surface warm front
extends from the low in western SD northeastward into the MN/ND
border. Surface dewpoint in the upper 60s to lower 70s will advect
into central and eastern ND as well. Meanwhile the low level jet
becomes re-established across the eastern Dakotas. South central ND,
and especially the James River Valley, should be the focus of strong
to severe storms Wednesday evening. This will be aided by the
arrival of strong upper level impulses moving northeastward across
SD and into southeastern ND.

Thursday through Monday:

By Thursday a drier surface high pressure will move into western and
central ND with dewpoints falling into the 40s and 50s. The upper
level low over southern Saskatchewan moves east into southern
Manitoba by Friday morning. A chance of showers and thunderstorms
will exist in the cyclonic flow aloft, but the threat of severe
storms should be minimal at best.

Friday through the weekend, an upper level western ridge builds,
bringing northwest flow aloft to ND. This will result in a mainly
dry forecast. By Monday, the models hint that the ridge axis will
move east across the Dakotas, allowing southwest flow aloft to
return to ND, bringing a chance of showers and thunderstorms early
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 626 PM CDT Mon Aug 8 2016

At 6 pm CDT a trough of low pressure that extended from low
pressure in southeast Saskatchewan through central North Dakota is
forecast to move east tonight. The trough will be the focus for
isolated thunderstorms Monday evening east of a KBIS-KMOT line.
However thunderstorms too uncertain to include in TAFs at this
time. VFR through the 00z TAF period.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...WAA
SHORT TERM...AJ
LONG TERM...JV
AVIATION...WAA
Hazardous weather outlook, Aug 8, 6:45 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT MON AUG 8 2016

NDZ003>005-012-013-022-023-025-036-037-092345-
RENVILLE-BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-
KIDDER-STUTSMAN-
645 PM CDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. IF STORMS
DEVELOP A FEW COULD BECOME SEVERE WITH LARGE HAIL AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING THROUGH
THURSDAY NIGHT. IF STORMS DEVELOP SOME COULD BECOME SEVERE
TUESDAY EVENING THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-002-009>011-017>021-031>035-040>048-050-051-092345-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
645 PM CDT MON AUG 8 2016 /545 PM MDT MON AUG 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING THROUGH
THURSDAY NIGHT. IF STORMS DEVELOP SOME COULD BECOME SEVERE
TUESDAY EVENING THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAA

In the hours before

Special weather statement, Aug 8, 7:32 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT MON AUG 8 2016

NDZ004-005-090100-
ROLETTE ND-BOTTINEAU ND-
732 PM CDT MON AUG 8 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROLETTE AND EAST
CENTRAL BOTTINEAU COUNTIES UNTIL 800 PM CDT...

AT 732 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF BOTTINEAU...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DUNSEITH...INTERNATIONAL PEACE GARDEN...BELCOURT AND SHELL VALLEY.

LAT...LON 4881 9969 4873 10035 4885 10040 4900 10008
      4900 9981
TIME...MOT...LOC 0032Z 245DEG 31KT 4884 10028

HARGROVE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:11 PM CDTSpecial Weather StatementBISRolette34 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.